Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 106, NWS Bismarck, ND

July 3, 2012Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2012, 7:37 PM CDT for Divide County, Williams County, North Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 7:37 PM CDT (00:37 UTC)
Expired
Jul 3, 2012, 8:30 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Divide County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:50 PM CDTTSTM WND DMG12 Ssw Grenora, NDSPOTTER REPORTED THAT SHE RECEIVED A CALL FROM A NEIGHBOR WHO REPORTED A TREE DOWN ON TOP OF A POWERLINE. OCCURRED APPROXIMATELY 12 MILES SOUTHWEST OF GRENORA AT 7...50 PM
Jul 3, 8:02 PM CDTTSTM WND DMG2 E Grenora, NDA 70 FOOT WALL WIND BREAK 8 FT HIGH FOR CATTLE WAS FLATTENED... A WOODEN CALF SHELTER 10X20 FT AND 4 FEET HIGH WAS BLOWN INTO PIECES.
Jul 3, 8:02 PM CDTTSTM WND DMGGrenora, NDESTIMATED 70 MPH WINDS. 20FT ELM TREE KNOCKED DOWN. POWER IS OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:52 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS53 KBIS 040037
SVRBIS
NDC023-105-040130-
/O.NEW.KBIS.SV.W.0106.120704T0037Z-120704T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF CROSBY
  NORTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES SOUTHWEST OF DAGMAR...OR 38 MILES NORTHWEST OF
  WILLISTON...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSBY...BONETRAIL...GRENORA...BLACKTAIL LAKE...HANKS...WRITING
  ROCK STATE HISTORICAL SITE...ALKABO...ZAHL...FORTUNA...APPAM...
  ALAMO...CORINTH...AMBROSE...WILDROSE AND HAMLET.

THOSE WORKING OUTDOORS WHO ARE IN THE PATH OF THIS STORM SHOULD 
PREPARE FOR DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND WINDS UP TO 65 
MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR 
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4900 10322 4846 10296 4838 10349 4832 10406
      4893 10406 4898 10378
TIME...MOT...LOC 0036Z 250DEG 46KT 4850 10424
WIND...HAIL 60MPH 1.50IN

$$

HEINERT/SIMOSKO
2 follow-up statements
788 
WWUS53 KBIS 040101
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT TUE JUL 3 2012

NDC023-105-040130-
/O.CON.KBIS.SV.W.0106.000000T0000Z-120704T0130Z/
WILLIAMS ND-DIVIDE ND-
801 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE AND
NORTHERN WILLIAMS COUNTIES UNTIL 830 PM CDT...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
MILES SOUTH OF GRENORA...OR 31 MILES NORTHWEST OF WILLISTON...MOVING
NORTHEAST AT 45 MPH.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL AND 
DAMAGING WINDS OF 65 MPH. 

LOCATIONS IMPACTED INCLUDE...
  CROSBY...GRENORA...BLACKTAIL LAKE...HANKS...WRITING ROCK STATE
  HISTORICAL SITE...ZAHL...ALKABO...APPAM...FORTUNA...ALAMO...
  CORINTH...WILDROSE...AMBROSE AND HAMLET.

THOSE WORKING OUTDOORS WHO ARE IN THE PATH OF THIS STORM AND SHOULD 
PREPARE FOR DANGEROUS WEATHER CONDITIONS.


&&

LAT...LON 4900 10322 4846 10296 4838 10349 4832 10406
      4893 10406 4898 10378
TIME...MOT...LOC 0059Z 245DEG 40KT 4855 10393
WIND...HAIL 60MPH 1.50IN

$$

HEINERT
098 
WWUS53 KBIS 040121
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT TUE JUL 3 2012

NDC023-105-040130-
/O.CON.KBIS.SV.W.0106.000000T0000Z-120704T0130Z/
WILLIAMS ND-DIVIDE ND-
821 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE AND
NORTHERN WILLIAMS COUNTIES UNTIL 830 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
ZAHL...OR 29 MILES NORTH OF WILLISTON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSBY...APPAM...FORTUNA...ALAMO...CORINTH...WILDROSE...HAMLET AND
  AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS NORTHWEST 
WILLIAMS COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR 
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4900 10322 4846 10296 4838 10349 4832 10406
      4893 10406 4898 10378
TIME...MOT...LOC 0121Z 247DEG 35KT 4858 10366
WIND...HAIL 70MPH 1.00IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:20 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 3:20 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE JUL 3 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER AND
FIRE WEATHER CONDITIONS. LATE TUESDAY AFTERNOON LOW PRESSURE OVER
THE HIGH PLAINS OF CENTRAL MONTANA IS EXPECTED TO MOVE EAST
THROUGH NORTH DAKOTA TONIGHT. A COLD FRONT WILL BE THE FOCUS FOR
THUNDERSTORMS ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT. THE
MAIN AREA FOR THUNDERSTORMS WILL BE NORTHWEST INTO NORTH CENTRAL
NORTH DAKOTA BETWEEN 8 PM AND 3 AM CDT. WE EXPECT LINES OF
THUNDERSTORMS WITH THE MAIN THREAT HAIL AND STRONG WINDS.

ON WEDNESDAY...INDEPENDENCE DAY...THE COLD FRONT WILL BE THROUGH
MOST OF THE REGION WITH SOME RESIDUAL SHOWERS AND THUNDERSTORMS
ACROSS THE JAMES RIVER VALLEY. COOLER AND DRIER AIR WILL PUSH
THROUGH THE STATE AND EXPECT A DRY EVENING FOR THE INDEPENDENCE
EVENING CELEBRATIONS.

.LONG TERM...THURSDAY THROUGH MONDAY...

NO MAJOR HIGHLIGHTS ARE EXPECTED IN THE EXTENDED FORECAST WITH
SEASONABLE TEMPERATURES AND PRECIPITATION CHANCES.

THE BEST CHANCE FOR THUNDERSTORMS IN THE EXTENDED LOOKS TO BE LATE
THURSDAY NIGHT INTO FRIDAY IN A LOW LEVEL WARM AIR ADVECTION REGIME
NORTH OF SURFACE WARM FRONT ACROSS NORTHERN SOUTH DAKOTA. AT THIS
TIME...SEVERE CONVECTION IS NOT ANTICIPATED AS THE BEST INSTABILITY
IS EXPECTED TO REMAIN ACROSS SOUTH DAKOTA. THE RECENT HIGH HEAT AND
HUMIDITY IS NOT ANTICIPATED DURING THE EXTENDED PERIOD WITH THE
BROAD UPPER LEVEL RIDGE AXIS RETROGRADING WESTWARD BY LATE NEXT
WEEK...PLACING THE NORTHERN PLAINS INTO NORTHWEST FLOW ALOFT. THIS
WOULD FAVOR NEAR NORMAL TEMPERATURES IN THE LOWER 80S. OVERALL THE
CONSENSUS OF THE DETERMINISTIC AND ENSEMBLE GUIDANCE WAS FAVORED WITH
LOWER WEIGHT GIVEN TO THE GFS PER RECENT POOR BOUNDARY LAYER
MOISTURE VERIFICATION.

&&

.AVIATION...

VFR CONDITIONS ARE FORECAST THROUGH THE 18 UTC TAF CYCLE WITH THE
MAIN HAZARD BEING THE THUNDERSTORM POTENTIAL LATE THIS EVENING AND
THROUGH THE NIGHT. THE MOST LIKELY TERMINALS TO BE IMPACTED ARE KMOT
AND KISN...WITH LESSER PROBABILITIES FOR THE SOUTHERN TAF SITES OF
KDIK...KBIS AND KJMS. GIVEN THE GREATEST CONFIDENCE IN IMPACTS TO
KISN...DID INTRODUCE A TEMPO GROUP WITH MVFR CONDITIONS IN A
THUNDERSTORM BETWEEN 02-05 UTC THIS EVENING.

&&

.FIRE WEATHER...SOUTHEAST WINDS OF 25 TO 35 MPH WILL CONTINUE INTO
THE EVENING HOURS. ALTHOUGH RELATIVE HUMIDITY IS A BIT HIGHER
THAN FORECAST...IT SHOULD BOTTOM OUT BETWEEN 25 TO 30 PERCENT. DRY
PASTURE CONDITIONS CONTINUE EVEN THOUGH UP TO A TENTH OF AN INCH
OF RAIN FELL ACROSS THE SOUTHWEST TUESDAY MORNING. WILL CONTINUE
THE REG FLAG WARNING THROUGH 8 PM MDT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NDZ040-043.

&&

SHORT TERM...WAA
LONG TERM....AYD
AVIATION...AYD
Hazardous weather outlook, Jul 3, 3:38 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT TUE JUL 3 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-042045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
338 PM CDT TUE JUL 3 2012 /238 PM MDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP TUESDAY EVENING IN WESTERN NORTH
DAKOTA AND EXPAND IN COVERAGE TUESDAY NIGHT. SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Jul 3, 6:52 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUL 3 2012

NDZ001-009-017-040030-
DIVIDE-MCKENZIE-WILLIAMS-
652 PM CDT TUE JUL 3 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING WESTERN NORTH DAKOTA...

AT 645 PM CDT...OR 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER
RADAR WAS TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
NORTHEAST MONTANA...ROUGHLY 63 MILES WEST OF CROSBY TO 95 MILES
SOUTHWEST OF WILLISTON...MOVING EAST AT AROUND 40 MPH.

WINDS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS HAVE BEEN
REPORTED WITH THESE STORMS.

THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN NORTH
DAKOTA BETWEEN 730 PM CDT AND 815 PM CDT.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE AHEAD OF THIS LINE.
STAY TUNED TO LOCAL MEDIA FOR UPDATED STATEMENTS OR WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WEST AND CENTRAL
NORTH DAKOTA UNTIL 100 AM CDT.

HEINERT/SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:31 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams59 min
Jul 3, 9:00 PM CDTSevere Thunderstorm WarningBISWilliams30 min
Jul 3, 9:28 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 3, 10:18 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams57 min
Jul 3, 10:43 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 4, 12:08 AM CDTSevere Thunderstorm WarningBISBurke, Divide67 min
Jul 4, 12:49 AM CDTAreal Flood AdvisoryBISDivide3 hr
Jul 4, 1:12 AM CDTSevere Thunderstorm WarningBISBurke, Divide63 min
Jul 4, 6:11 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.